Alert archive / Wisconsin / Freeze Warnings in 2021

Freeze Warning 6, NWS Green Bay, WI

May 28, 20219 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at May 28, 2021, 10:23 AM CDT for 9 counties in Wisconsin. It took effect at May 29, 2021, 12:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2021, 10:23 AM CDT (15:23 UTC)
In effect from
May 29, 2021, 12:00 AM CDT
Expired
May 29, 2021, 6:42 AM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Oneida County, WI, Portage County, WI, Vilas County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 133 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS73 KGRB 281523
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1023 AM CDT Fri May 28 2021

WIZ005-010>012-018-019-030-035-036-290000-
/O.NEW.KGRB.FZ.W.0006.210529T0500Z-210529T1200Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Commonwealth, Spread Eagle, Merrill,
Marshfield, Plover, Wausau, Rhinelander, Aurora, Antigo,
Wisconsin Rapids, Stevens Point, Crandon, Lac Du Flambeau, Eagle
River, and Tomahawk
1023 AM CDT Fri May 28 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT 
SATURDAY...

* WHAT...Sub-freezing temperatures of 25 to 30 are expected.

* WHERE...Marathon, Portage, Wood, Langlade, Lincoln, Oneida, Vilas, 
  Florence and Forest Counties.

* WHEN...From Midnight tonight to 7 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

WIZ013-020-021-031-037>039-045-048-049-073-074-290000-
/O.NEW.KGRB.FR.Y.0010.210529T0500Z-210529T1200Z/
Northern Marinette County-Menominee-Northern Oconto County-
Shawano-Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet-
Southern Marinette County-Southern Oconto County-
Including the cities of Mountain, New London, Keshena, Brillion,
Neopit, Harmony, Crivitz, Clintonville, Oshkosh, Appleton,
Lakewood, Neenah, Oconto, Little Suamico, Chilton, Townsend,
Porterfield, Waupaca, Middle Inlet, Green Bay, Loomis, Pensaukee,
High Falls Reservoir, Redgranite, Peshtigo, Menasha, Brookside,
Shawano, Sobieski, Niagara, New Holstein, Wautoma, and Wausaukee
1023 AM CDT Fri May 28 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT 
SATURDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Portions of central, east central, and northeast Wisconsin.

* WHEN...From Midnight tonight to 7 AM CDT Saturday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kurimski
3 follow-up statements
348 
WWUS73 KGRB 282339
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
639 PM CDT Fri May 28 2021

WIZ005-010>012-018-019-030-035-036-291000-
/O.CON.KGRB.FZ.W.0006.210529T0500Z-210529T1200Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Commonwealth, Spread Eagle, Merrill,
Marshfield, Plover, Wausau, Rhinelander, Aurora, Antigo,
Wisconsin Rapids, Stevens Point, Crandon, Lac Du Flambeau, Eagle
River, and Tomahawk
639 PM CDT Fri May 28 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM 
CDT SATURDAY...

* WHAT...Sub-freezing temperatures of 25 to 30 are expected.

* WHERE...Marathon, Portage, Wood, Langlade, Lincoln, Oneida, Vilas, 
  Florence and Forest Counties.

* WHEN...From Midnight tonight to 7 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

WIZ013-020-021-031-037>039-045-048-049-073-074-291000-
/O.CON.KGRB.FR.Y.0010.210529T0500Z-210529T1200Z/
Northern Marinette County-Menominee-Northern Oconto County-
Shawano-Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet-
Southern Marinette County-Southern Oconto County-
Including the cities of Mountain, New London, Keshena, Brillion,
Neopit, Harmony, Crivitz, Clintonville, Oshkosh, Appleton,
Lakewood, Neenah, Oconto, Little Suamico, Chilton, Townsend,
Porterfield, Waupaca, Middle Inlet, Green Bay, Loomis, Pensaukee,
High Falls Reservoir, Redgranite, Peshtigo, Menasha, Brookside,
Shawano, Sobieski, Niagara, New Holstein, Wautoma, and Wausaukee
639 PM CDT Fri May 28 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM 
CDT SATURDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Portions of central, east central, and northeast Wisconsin.

* WHEN...From Midnight tonight to 7 AM CDT Saturday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Cooley
668 
WWUS73 KGRB 290946
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
446 AM CDT Sat May 29 2021

WIZ005-010>012-018-019-030-035-036-291200-
/O.CON.KGRB.FZ.W.0006.000000T0000Z-210529T1200Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, Antigo, Wausau, Marshfield, Wisconsin Rapids, 
Stevens Point, and Plover
446 AM CDT Sat May 29 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 24.

* WHERE...Vilas, Lincoln, Langlade, Marathon, Wood, Portage, 
  Florence, Forest and Oneida Counties.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WIZ013-020-021-031-037>039-045-048-049-073-074-291200-
/O.CON.KGRB.FR.Y.0010.000000T0000Z-210529T1200Z/
Northern Marinette County-Menominee-Northern Oconto County-
Shawano-Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet-
Southern Marinette County-Southern Oconto County-
Including the cities of Niagara, Wausaukee, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Shawano, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, New Holstein, Harmony, 
Peshtigo, Porterfield, Crivitz, High Falls Reservoir, Loomis, 
Middle Inlet, Little Suamico, Sobieski, Brookside, Oconto, 
and Pensaukee
446 AM CDT Sat May 29 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
493 
WWUS73 KGRB 291142
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
642 AM CDT Sat May 29 2021

WIZ005-010>012-018-019-030-035-036-291245-
/O.CAN.KGRB.FZ.W.0006.000000T0000Z-210529T1200Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, Antigo, Wausau, Marshfield, Wisconsin Rapids, 
Stevens Point, and Plover
642 AM CDT Sat May 29 2021

...FREEZE WARNING IS CANCELLED...

Temperatures fell well below freezing last night, but now are
above freezing.

$$

WIZ013-020-021-031-037>039-045-048-049-073-074-291245-
/O.CAN.KGRB.FR.Y.0010.000000T0000Z-210529T1200Z/
Northern Marinette County-Menominee-Northern Oconto County-
Shawano-Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet-
Southern Marinette County-Southern Oconto County-
Including the cities of Niagara, Wausaukee, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Shawano, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, New Holstein, Harmony, 
Peshtigo, Porterfield, Crivitz, High Falls Reservoir, Loomis, 
Middle Inlet, Little Suamico, Sobieski, Brookside, Oconto, 
and Pensaukee
642 AM CDT Sat May 29 2021

...FROST ADVISORY IS CANCELLED...

The threat of frost is over for today.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at May 28, 7:02 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 28, 7:02 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
702 AM CDT Fri May 28 2021

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 405 AM CDT Fri May 28 2021

Scattered light rain across central and east central Wisconsin
will end this morning as the upper low exits the southern part of
the state. A little snow may mix in across central Wisconsin.
Clearing skies are expected during the day as drier air advects in
from the 1030 mb surface high centered over Lake Superior. Highs
today will be much warmer than yesterday, but still about 15 to 20
degrees below normal for this time of the year.

The computer models forecast the surface high to move into Wisconsin
tonight, as a sharp upper ridge approaches from Minnesota. Clear
skies, diminishing winds and very dry air are all favorable for
temperatures to fall quickly tonight. In fact the precipitable
water values forecast for tonight are near the all time lows for
late May in the last 70 years of record keeping. Lows in the 20s
are a good bet west of an Iron Mountain to Wausau line. Further
east it will be in the low to mid 30s. Areas near the lake and bay
may escape a frost or freeze but the remainder of the area looks
likely to receive one. Record low temperatures are likely in a few
places.

Saturday will still be a bit cooler than normal, but with sunny
skies and light winds. Highs should be in the 60s except for 50s
near the Lake Michigan shore.

.LONG TERM...Saturday Night Through Thursday
Issued at 405 AM CDT Fri May 28 2021

Temperatures will run a several degrees below for the latter half
of the Memorial Day weekend, then temperatures should run closer
to normal for much of next week.

For Saturday night, cloud cover across the north will determine
how far temperatures drop, and how much frost would form. The best
chance for frost would be across far northeast Wisconsin towards
Florence, Forest and northern sections of Marinette and Oconto
counties. Confidence is low to moderate that enough clouds will
make into the area, thus monitor later forecasts to see if low
temperatures may need to be adjusted up or down over the next day.
For Sunday, high temperatures will be in the 60s to around 70. The
normal high for this time of year in the upper 60s to lower 70s
away from Lake Michigan. On Memorial Day, an upper level
disturbance will drop southeast out of Canada, bringing increasing
chances of showers and perhaps a few thunderstorms across the area
during the day. The greatest chances of showers and storms will be
across north-central into far northeast Wisconsin. There is some
uncertainty in the coverage of rain across east-central Wisconsin
as the ECMWF is a tad bit slower.

Tuesday should be a tranquil day while there chances of showers
and a few storms Wednesday and Thursday as weak upper level
disturbances move through the mean flow. Temperatures should be
at or slightly above normal by the end of the work week.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 701 AM CDT Fri May 28 2021

Light rain and snow will end in central Wisconsin this
morning, with clearing skies from north to south this afternoon.
Frost is possible on aircraft parked outside late tonight. Clear
skies, light winds and excellent visibility are expected Saturday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through late tonight for WIZ022-040-050.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, May 28, 3:14 AM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
314 AM CDT Fri May 28 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
314 AM CDT Fri May 28 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Gusty northeast winds and large waves are expected to cause hazardous
swimming conditions at Lake Michigan beaches through this evening.

Unseasonably cold air will produce a frost or freezing temperatures
away from the lake and bay late tonight. Sub freezing temperatures
are expected roughly west of a Crivitz to Keshena to Wautoma line.
Lows in the middle to upper 30s are likely further east. You might
want to consider protecting vegetation or outdoor equipment that
could be damaged by a frost or freeze.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Patchy frost is possible in far northeast Wisconsin late Saturday
night into early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-290815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
314 AM CDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft will continue today on the
lake and bay due to gusty northeast winds and large waves.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

RDM/Eckberg

In the hours before

Special weather statement, May 28, 5:50 AM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
550 AM CDT Fri May 28 2021

WIZ030-035-036-281230-
Marathon-Wood-Portage-
550 AM CDT Fri May 28 2021

...LATE SEASON SNOW ACROSS PART OF CENTRAL WISCONSIN...

A nearly stationary band of wet snow was across the far southern
part of Marathon county and the far northern parts of Wood and
Portage counties. Temperatures are a little above freezing, so any
light snow accumulation will be on the grass. It should dissipate
or change to light rain by 8am.

RDM
Local storm report, May 28, 8:08 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
808 AM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     SNOW             MARSHFIELD              44.66N 90.16W
05/28/2021  M0.2 INCH        WOOD               WI   TRAINED SPOTTER

&&

AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:23 AM CDTFrost AdvisoryGRBBrown, Calumet, Marinette, Menominee, Oconto, Outagamie and 4 more20 hr

Nearby

Freeze Warnings in Wisconsin, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.